Hail, Natchitoches
- When
- September 28, 5:00 PM CST
- Where
- Natchitoches County, 0.69 mi S of Natchez
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.670, -93.050
A very unstable airmass developed across East Central and Central Louisiana during the afternoon of September 28th. This airmass was ahead of a stalled frontal boundary which had been stationary through much of the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A very unstable airmass developed across East Central and Central Louisiana during the afternoon of September 28th. This airmass was ahead of a stalled frontal boundary which had been stationary through much of the day. A strong upper level disturbance moved into the region from the northwest and helped to trigger strong to severe thunderstorms across the region. These storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 28, 1:19 PM CST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 219 PM CDT WED SEP 28 2011 .DISCUSSION... A WEAK FRONTAL BOUNDARY...SEEN CLEARLY ON VISIBILE IMAGERY...HAS SUNK SWD TO NEAR A RUSK TX TO MANSFIELD TO NATCHITOCHES....TO JENA LA LINE. CONVECTION ALONG THIS BOUNDARY ACROSS CENTRAL MS HAS BEEN PROPAGATING WWD...WITH AN ISOLD TSTM JUST DEVELOPING OVER EXTREME SE CWA. WITH THIS EXPECTED TREND TO CONTINUE...PLACED SE CORNER CWA IN 30 PERCENT POPS...AND 20 PERCENT REMAINDER OF THIS BOUNDARY FOR THE EVENING HOURS. SHORT WAVE MOVG SE ACROSS THE RED RIVER VALLEY....SHOULD PUSH THIS BOUNDARY WELL TO THE SOUTH BY LATER TONIGHT. A STRONGER COLD FRONT...ON THE LEADING EDGE OF ADVANCING CANADIAN AIRMASS...WILL MOVE INTO CWA FROM THE NORTH THURSDAY NIGHT. WITH COMPRESSIONAL HEATING AHEAD OF FRONT...AND MOS INDICATING MIXING OUT DEWPOINTS...SHOULD SEE VERY UNSEASONALLY WARM MID TO UPPER 90S AREAWIDE FOR THURSDAY. ALSO PLACING ISOLD AFTN POPS PORTIONS OF EAST TX FOR AREA BEST CONVERGENCE...DESPITE VERY MARGINAL MOISTURE. THIS COOLER AIRMASS WILL REPLACE THE RETREATING UPPER LOW OVER OHIO VALLEY...AND KEEP AREA IN MOSTLY CLEAR AND BACK TO SEASONAL TEMPS...THRU WEEKEND AND AT LEAST EARLY NEXT WEEK./VII/. && .AVIATION... MOSTLY VFR NEXT 24 HOURS. SCATTERED CLOUDS AND A FEW CEILINGS BETWEEN 5 AND 9 KFT FOR THE REMAINDER OF THIS AFTERNOON INTO THE EARLY EVENING. EXPECT LOWER CONDITIONS IN AND AROUND ISOLATED SHWRS AND TSTMS...MAINLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR. WINDS WILL BE LIGHT AND VARIABLE...LESS THAN 10 KTS...EXCEPT GUSTY AROUND TSTMS. /14/ && .PRELIMINARY POINT TEMPS/POPS... SHV 66 98 61 83 54 / 10 10 10 10 10 MLU 63 94 60 82 53 / 10 10 10 10 10 DEQ 60 94 54 81 50 / 10 10 10 10 10 TXK 63 96 56 82 53 / 10 10 10 10 10 ELD 59 94 57 82 51 / 10 10 10 10 10 TYR 67 99 58 83 55 / 20 20 20 10 10 GGG 65 98 59 84 54 / 10 10 10 10 10 LFK 70 99 65 88 54 / 20 20 20 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1151 AM CDT WED SEP 28 2011 LAZ005-006-010>014-017>022-TXZ149-152-153-165>167-291700- LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA- SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CHEROKEE- NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1151 AM CDT WED SEP 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FRONTAL BOUNDARY...DRIFTING TO THE SOUTH OF THE INTERSTATE 20 CORRIDOR...WILL SERVE AS A FOCUS FOR ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. DUE TO THE HIGH INSTABILITY ACROSS EXTREME SOUTHERN PORTIONS OF THE AREA...STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS AND PERHAPS SMALL HAIL. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. VII
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 PM CDT WED SEP 28 2011
LAZ017-TXZ167-282330-
SABINE-
525 PM CDT WED SEP 28 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN EASTERN TEXAS...
SABINE...
IN NORTHWEST LOUISIANA...
SABINE...
INCLUDING THE FOLLOWING LOCATIONS...
HEMPHILL...
AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES SOUTH OF ROSEVINE...OR
OVER BRONSON...MOVING EAST SOUTHEAST NEAR 25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM WILL LIKELY HOLD TOGETHER AND MOVE ACROSS THE
SOUTHERN PORTION OF THE TOLEDO BEND RESERVOIR. IF YOU ARE ON THE
WATER...YOU NEED TO BE MOVING INLAND IMMEDIATELY. THIS STORM WILL
LIKELY PRODUCE DEADLY CLOUD TO GROUND LIGHTNING AS WELL.
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
528 PM CDT WED SEP 28 2011
LAZ018>020-282330-
GRANT-NATCHITOCHES-WINN-
528 PM CDT WED SEP 28 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
GRANT AND WINN...
INCLUDING THE FOLLOWING LOCATIONS...
COLFAX...MONTGOMERY AND NATCHITOCHES...
AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NATCHITOCHES...MOVING EAST
SOUTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM IS INCREASING IN INTENSITY AND A SEVERE
THUNDERSTORM WARNING COULD BE ISSUED AT ANY TIME.
13The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339057.